On the regulation of queues

M. Berg, M. J.M. Posner

Research output: Contribution to journalArticlepeer-review


It is proved that the variance of the delay in a queueing system as well as the expectation of any convex increasing function of the delay attain their minima when customers leave the system according to a FIFO departure discipline. The relationship to a corresponding property of the FCFS service discipline with respect to the waiting time in the queue before service, is examined and some interesting differences are pointed out.

Original languageEnglish
Pages (from-to)221-224
Number of pages4
JournalOperations Research Letters
Issue number5
StatePublished - Feb 1986

Bibliographical note

Funding Information:
This work was supported by the Natural Sciences and Engineering Research Council under Grant A4374.


  • delay variance
  • general queue
  • optimality of FIFO departures

ASJC Scopus subject areas

  • Software
  • Management Science and Operations Research
  • Industrial and Manufacturing Engineering
  • Applied Mathematics


Dive into the research topics of 'On the regulation of queues'. Together they form a unique fingerprint.

Cite this